Blushing is caused by the sympathetic nervous system – the network of nerves responsible for triggering your 'fight or flight' reflex.
The sympathetic nervous system is a series of involuntary physical changes to your body when faced with a stressful or dangerous situation.
A sudden and strong emotion – such as embarrassment or stress – causes your sympathetic nervous system to widen the blood vessels in your face. This increases the blood flow to your skin, producing the redness associated with blushing.
In addition to emotional triggers, other causes of blushing can include:
- hot or spicy foods
- hot drinks
- a high temperature (fever)
- sudden hot or cold temperatures
- strenuous exercise
- certain medical conditions or medication (see below)
There are a number of medical conditions that can cause a person to blush frequently, including both psychological and physical problems.
A common cause of excessive and frequent blushing is having an irrational fear (phobia) of blushing, known as erythrophobia. People with erythrophobia often worry that they'll blush when interacting with others, and that other people will mock them because of this.
Unfortunately, this can trigger a vicious cycle. They become so worried about being the centre of attention in social gatherings that when it happens, they suddenly become very embarrassed and start blushing, which reinforces their phobia.
Erythrophobia is often associated with other phobias and mood disorders, such as social phobia and general anxiety disorder (GAD).
Blushing can also sometimes be associated with other medical conditions, including:
- rosacea – a common but poorly understood long-term skin condition that mainly affects the face
- the menopause – where a woman stops having monthly periods, usually between 45 and 55 years of age
- mastocytosis – a rare condition caused by excessive amounts of histamine and other chemicals being released into the blood
- carcinoid syndrome – a rare type of cancer known as a carcinoid tumour which affects the body's ability to produce certain hormones
Although it isn't a direct cause of blushing, excessive sweating (hyperhidrosis) is often associated with the condition.
Certain types of medication can also cause blushing. These include:
- tamoxifen – often used to treat breast cancer
- calcium-channel blockers – used to treat high blood pressure and angina
- calcitonin – sometimes used to treat bone disorders such as osteoporosis
- glyceryl trinitrate and isosorbide dinitrate – sometimes used to treat angina
- buserelin, triptorelin, goserelin and leuprorelin – sometimes used to treat prostate cancer
Speak to your GP if you're taking a medication that causes blushing and it's making you feel worried, stressed or self-conscious. They may be able to recommend an alternative medication.